Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 49, NWS Greenville-Spartanburg, SC

April 22, 1997Union County, South Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Apr 22, 1997, 8:16 PM EDT for Union County, South Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 1997, 8:16 PM EDT (00:16 UTC)
Expired
Apr 22, 1997, 9:00 PM EDT
In force
44 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Union County, SC

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 6:45 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1997-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1997-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

870 
WUUS1 KGSP 230018 RRA
SVRGSP
SCC087-230100-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
816 PM EDT TUE APR 22 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  900 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHWEST SOUTH CAROLINA
 
   ...UNION COUNTY
 
AT 815 PM WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM
PRODUCING LARGE HAIL ENTERING UNION COUNTY NEAR SEDALIA. THE STORM IS
MOVING NORTHEAST AT 30 MPH AND WILL MOVE CLOSE TO THE CITY OF UNION BY
845 PM.
 
GOLFBALL SIZED HAIL WAS REPORTED WITH THIS STORM IN LAURENS COUNTY.
 
ALTHOUGH NO TORNADOES HAVE BEEN DETECTED WITH THIS STORM...A
TORNADO WATCH REMAINS IN EFFECT. TORNADOES CAN DEVELOP WITHOUT
WARNING FROM A SEVERE THUNDERSTORM.
 
MOYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 2:15 PM EDT, 6 hours 1 minute earlier.

Area forecast discussion, Apr 22, 2:15 PM EDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
215 PM EDT TUE APR 22 1997

.FCST TRENDS GOOD WITH SOME BEEFING UP NEED FOR TNT PORTION.

GOOD THERMAL MOIST BNDRY ALONG NC-SC BORDER HOLDING NEARLY STNRY INTO
EVENING WITH STRONG AREA OF FORCING WORKING UP BNDRY AS LOW APRCHS
FROM WEST OVERNIGHT.  WOULD RECOMMEND DROPPING PSBL FROM (CAE..HVY RAIN
AND RAH...FROM TSTMS).  POPS SHLD GO CLOSE TO CATEGORICAL.  IF YOU WANT
TO MENTION PSBL OF SOMETHING...GO PSBL SVR FOR TSTMS THIS EVENING INTO
EARLY MORNING HOURS.

STRONG DYANMICS CONTINUE THRU NIGHT AND RAIN SHOULD TAPER OFF ARND
RUSH HOUR FROM WEST TO EAST.  ANOTHER S/W WILL MOVE ACROSS LATE WED
WITH LTL OMEGA SHOWING ON TIME SECTIONS..BUT Q FORCING STILL PRETTY
STRONG 700 AND ABV WITH THIS DURG AFTN.  FRONT AND SHIFT TO NW FLOW
ALSO ASSOCIATED WITH THIS AND SOME LOW LVL MOISTURE LINGERING
SO WOULD NOT RULE OUT ANOTHER BRIEF SHOT LATE IN THE DAY.

DWPMTS ALRDY AHEAD OF MOS IN WARM SECTOR SOUTH OF BNDRY SO THINK LOWS
TNT MAY BE ABV MOS FCST.  CLDS AND PRECIP WILL HELP HOLD DOWN WED.
DWN SLOPE AND STRONG WINDS WILL KEEP WILL MIXED AND ABV GUID WED NT
AND THURSDAY DWNSLP AGAIN WILL HELP ADD A FEW DEG.

WE AGAIN MAY SEE ABOUT A 12 MB PRESS DIFF ACROSS NC AS THIS DEEPENING
LOW MOVES OFF THE COAST SO WIND ADVISORIES MAY BE NEEDED FOR THURSDAY.

WOULD NOT FEEL BAD ABOUT A FFA FOR MTNS OF NC UP TO GRAHAM...SWAIN...
HAYWOOD AND BUNCOMBE.  NE GA MTN CNTIES ALSO MAY BE IN NEED..BUT IT
IS CLOSE CALL SO WILL NOT PUSH TO HVY TO FCST OFFICES.

GSP 61/67/47/73 */5/1/0
CLT 60/67/49/74 */6/2/0
AVL 57/61/42/63 */5/1/0

NEAL

In the hours before

Local storm report, Apr 22, 8:04 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
804 PM EDT TUE APR 22 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

759 PM     MADDENS STATION           SC   1.00 INCH HAIL
04/22/97   LAURENS                        SKYWARN SPOTTER REPORTS
                                          NICKEL TO QUARTER HAIL.

WAJ
Local storm report, Apr 22, 8:07 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
807 PM EDT TUE APR 22 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

802 PM     ELBERTON                  GA   WIND DAMAGE
04/22/97   ELBERT                         911 REPORTED SHINGLES
                                          OFF ROOFS AND SIGN
                                          DAMAGE.
WAJ
Local storm report, Apr 22, 8:08 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
807 PM EDT TUE APR 22 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

802 PM     ELBERTON                  GA   WIND DAMAGE
04/22/97   ELBERT                         911 REPORTED SHINGLES
                                          OFF ROOFS AND SIGN
                                          DAMAGE.
WAJ
Local storm report, Apr 22, 8:12 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
812 PM EDT TUE APR 22 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

805 PM     LAURENS CO ARPT 17 NE GRD SC   HAIL 0.75 INCH
04/22/97   LAURENS                        AMATEUR RADIO SKYWARN

WAJ
Local storm report, Apr 22, 8:13 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
812 PM EDT TUE APR 22 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

805 PM     LAURENS CO ARPT 17 NE GRD SC   HAIL 0.75 INCH
04/22/97   LAURENS                        AMATEUR RADIO SKYWARN

WAJ
Local storm report, Apr 22, 8:15 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
815 PM EDT TUE APR 22 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

812 PM     EKOM AREA                 SC   1.75 INCH HAIL
04/22/97   LAURENS                        LAURENS CO COMMS REPORT

WAJ

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.